California, 2004Flash Flood in California, December 29, 2004
December 29, 2004 · NWS VEF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 28, 10:00 PM PST, 4 hours earlier.
Area forecast discussion, Dec 28, 10:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 PM PST TUE DEC 28 2004
.SYNOPSIS...A SLOW MOVING PACIFIC STORM WILL BRING ANOTHER ROUND OF
RAIN TO THE VALLEYS AND SNOW TO THE MOUNTAINS AS IT SWINGS ACROSS
THE REGION OVERNIGHT AND WEDNESDAY. PRECIPITATION WILL BEGIN TO
TAPER OFF WEDNESDAY AFTERNOON AND EVENING AS DEEP MOISTURE WITH THE
SYSTEM SHIFTS EAST INTO ARIZONA AND UTAH. THE REST OF THE WEEK WILL
REMAIN UNSETTLED AS A SERIES OF PACIFIC SYSTEMS SWING INLAND AND
ACROSS THE GREAT BASIN THROUGH THE WEEKEND.
&&
.UPDATE...A PERSISTENT BAND OF RAIN HAS BEEN EVIDENT SINCE 01Z FROM
ERN SAN BERNARDINO COUNTY UP THROUGH NE CLARK AND APPEARS TO BE
ASSOCIATED WITH THE STRONG UPPER LEVEL JET. SINCE 05Z...PRECIP HAS
QUICKLY SHIFT NORTHWARD TOWARD CENTRAL CLARK COUNTY. SATELLITE
IMAGERY SHOWS THE NEXT WAVE EJECTING OUT OF THE UPPER LOW ACROSS THE
COAST OF SOUTHERN CALIFORNIA AND HEADING TOWARD SOUTHERN NEVADA WITH
AN IMPRESSIVE BAROCLINIC LEAF. GIVEN THE BROAD SCALE FORCING AND
ABUNDANT MOISTURE ALREADY IN PLACE...DO NOT SEE MUCH OF A BREAK FOR
SRN NV TONIGHT WITH AT INTERMITTENT RAIN THROUGH THE NIGHT AND A
GOOD SHOT BETWEEN 12Z AND 18Z ACCORDING TO THE GFS. ALSO MAY SEE
SOME ISOLATED THUNDERSTORMS WORK INTO THE SOUTHERN PART OF THE
FORECAST AREA SINCE THEY HAVE BEEN ACTIVE ON THE LEADING EDGE OF THE
SYSTEM IN SOUTHERN CALIFORNIA. WILL UPDATE FORECAST TO REMOVE
MENTION OF BREAK AND ADD A SLIGHT CHANCE OF THUNDERSTORMS AS
INDICATED ABOVE.
&&
.AVIATION...CEILINGS DOWN TO AROUND 500 FEET SHOULD HOLD MUCH OF THE
TIME AT KLAS THROUGH 19Z ALONG WITH LIGHT TO MODERATE RAIN AND VSBYS
OF 2-4SM. SOME IMPROVEMENT IN CEILING AND VISIBILITY EXPECTED AFTER
19Z AS MAIN FOCUS OF PACIFIC STORM SHIFTS EAST INTO ARIZONA AND UTAH.
&&
.PREV DISCUSSION...355 PM PST...FORECAST AREA IN FOR A ONE-TWO
PUNCH. FIRST WELL DEFINED SHORTWAVE MOVING NORTHEAST THROUGH THE
CENTRAL VALLEY OF CALIFORNIA THIS AFTERNOON. THIS SHORTWAVE SLIGHTLY
FURTHER WEST THAN SHOWN BY MODELS YESTERDAY. PLACEMENT OF SHORTWAVE
IDEAL PLACING FORECAST AREA UNDER STRONG DIVERGENCE ALOFT WITH HEAVY
RAIN AND SNOW OCCURRING UNDER CLOUD SHIELD. SATELLITE IMAGERY
INDICATED JETSTREAK MOVING INTO SOUTHERN CALIFORNIA LATE MORNING AND
JETSTREAK HAS SINCE ENHANCED SOUTHERN PORTION OF PRECIPITATION BAND
WHICH WAS PRESENTLY MOVING THROUGH SRN NV/ERN CALIFORNIA AND
STARTING TO MOVE INTO MOHAVE COUNTY. LOOKING AT A BRIEF BREAK
BETWEEN SYSTEMS OVERNIGHT. SATELLITE SHOWS SECOND SHORTWAVE OF THE
ONE-TWO PUNCH OFF THE SOUTHERN CALIFORNIA COAST. CLOUD SHIELD
STARTING TO ENHANCE AND LOOKING FOR THIS AREA TO MOVE BACK INTO
FORECAST LATER THIS EVENING THROUGH WEDNESDAY. THIS SYSTEM LIFTING
OUT QUICKLY WEDNESDAY AFTERNOON WITH CONDITIONS IMPROVING. EVEN WITH
THE BREAK...NOT TO MAKE THE FORECAST MORE COMPLICATED THAN IT
ALREADY IS ALL THE WINTER STORM WARNING WERE EXTENDED OUT UNTIL
WEDNESDAY MORNING BY MIDCREW. ONLY NEW WINTER STORM WARNING HAS BEEN
ISSUED FOR SOUTH CENTRAL NEVADA TONIGHT THROUGH LATE WEDNESDAY
MORNING. HEAVY RAIN HAS CAUSED SOME PROBLEMS IN SAN BERNARDINO
COUNTY TODAY...ONLY MINOR PROBLEMS RECEIVED ELSEWHERE. WILL LEAVE
FLASH FLOOD WATCH OUT FOR MOHAVE COUNTY TONIGHT AND LET LATER SHIFTS
MONITOR RADAR. NEXT UPPER LOW DROPPING OUT OF THE GULF OF ALASKA
WILL USHER NEXT ROUND OF PRECIPITATION INTO THE SOUTHERN SIERRA
THURSDAY NIGHT/FRIDAY AND SPREADING EASTWARD INTO THE GREAT BASIN.
&&
.LONG TERM...THE AFOREMENTIONED TROUGH MOVING INTO THE SIERRAS
FRIDAY WILL BRING INCREASED CHANGES OF RAIN THROUGHOUT THE FORECAST
AREA. LIKE THE ECMWF FORECAST OF THIS FEATURE THE BEST AS IT HAS
BEEN THE BETTER MODEL HANDLING THE RECENT SYSTEMS. LOOK FOR SOME
DECENT POPS IN THE 60 PERCENT RANGE ON SATURDAY IN THE SOUTHERN
NEVADA MOUNTAINS AND INTO THE HIGHER TERRAIN OF MOHAVE COUNTY. THERE
WILL BE BRIEF REPRIEVE SUNDAY BEFORE THE NEXT SYSTEM DROPS DOWN FROM
THE NORTHWEST AND REACHES THE CENTRAL CALIFORNIA COAST BY TUESDAY.
SEEING AS THE THERE IS UNCERTAINTY IN THE TRACK BY NECESSITY HAVE
PUT IN BROAD BRUSH POPS THROUGH OUT MOST OF AREA. REGARDLESS IT
LOOKS THAT IT WILL BRING SOME MOISTURE WITH IT TO PRODUCE RAIN
THROUGH THE AREA MONDAY AND TUESDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ABOVE 5500 FEET UNTIL 8 AM WEDNESDAY
ZONES 14.
WINTER STORM WARNING ABOVE 5500 FEET UNTIL 10 AM WEDNESDAY
ZONES 15...18 AND 19.
.AZ...WINTER STORM WARNING ABOVE 6000 FEET UNTIL 11 AM MST
WEDNESDAY ZONES 1 AND 3.
FLASH FLOOD WATCH ZONES 1 AND 3 TONIGHT AND WEDNESDAY MORNING.
.CA...WINTER STORM WARNING UNTIL 8 AM WEDNESDAY ZONE 26 AND 27.
URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 6 PM ZONE 27.
&&
ADAIR/PIERCE/JACQUESHazardous weather outlook, Dec 28, 9:50 AM PST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PST TUE DEC 28 2004
AZZ001>003-036-CAZ026>029-NVZ014>022-291500-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
950 AM PST TUE DEC 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.
.DAY ONE...TODAY
A STRONG PACIFIC STORM OFF THE CALIFORNIA COAST WILL SPREAD A LARGE
AREA OF RAIN AND SNOW ACROSS THE AREA TODAY. SNOW...HEAVY AT TIMES
WILL OCCUR OVER THE MOUNTAINS OF INYO COUNTY AND SOUTHERN NEVADA
TODAY AND CONTINUE INTO WEDNESDAY MORNING. FOR MOHAVE COUNTY...HEAVY
SNOW IS EXPECTED ABOVE 6000 FEET...WHILE THE LOWER LOCATIONS WILL
SEE THE THREAT FOR FLASH FLOODING TONIGHT AND INTO TOMORROW.
MODERATE AMOUNTS OF SNOWFALL ARE ALSO EXPECTED OVER LINCOLN COUNTY
TODAY. SEE WSW AND FFA PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE MAIN STORM SYSTEM WILL MOVE OUT ON WEDNESDAY...ENDING THE
IMMEDIATE THREAT FOR FLASH FLOODING AND HEAVY SNOW BY AFTERNOON.
HOWEVER... UNSETTLED AND WET WEATHER WILL CONTINUE INTO MONDAY. SNOW
MAY AGAIN BECOME HEAVY OVER THE HIGHER ELEVATIONS THURSDAY NIGHT AND
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS...INCLUDING SNOW
AMOUNTS...ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, San Bernardino
- When
- December 29, 2:00 AM PST to 3:00 AM PST
- Where
- San Bernardino County, Yucca Vly
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A trained spotter reported several washes were running full with a couple over bankfull. Spotter reported that he has not seen this much rain in 32 years. Several roads closed with debris flowing.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, December 29, 2004$5.0 million · 50 kt wind · 1 event
- Flash Flood in California, December 29, 2004$100,000 · 1 event
- Heavy Snow in Montana, December 29 to 30, 2004$85,000 · 2 events
- Winter Storm in California, December 29, 2004$50,000 · 1 event
- Damaging Wind in California, December 29, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in California, December 29, 2004$50,000 · 60 kt wind · 1 event
- Damaging Wind in California, December 29, 2004$50,000 · 56 kt wind · 1 event
- High Wind and Strong Wind in Arizona, December 29, 2004$40,000 · 56 kt wind · 4 events
- Flash Flood in California, December 29, 2004$40,000 · 1 event
- Damaging Wind in California, December 29, 2004$35,000 · 50 kt wind · 1 event
- Damaging Wind in California, December 29, 2004$30,000 · 52 kt wind · 1 event
- Winter Storm in Minnesota, December 29 to 31, 200418 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432048.